Puerto Rico, 2013

Flash Flooding and Flooding in Puerto Rico, December 5, 2013

December 5, 2013 · NWS SJU · 17 events in 4 counties and zones

Mid to upper level trough combined with ample low level moisture and daytime heating to produced scattered to numerous showers with thunderstorms over the San Juan metro area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Mid to upper level trough combined with ample low level moisture and daytime heating to produced scattered to numerous showers with thunderstorms over the San Juan metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Dec 5, 4:41 AM AST, 4 hours earlier.

Area forecast discussion, Dec 5, 4:41 AM AST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
441 AM AST THU DEC 5 2013

.SYNOPSIS...MID TO UPPER LEVEL TROUGH ACROSS THE WESTERN ATLANTIC
WILL CONTINUE TO MOVE EAST WITH ITS AXIS RELOCATING SOUTH AND EAST
OF THE LOCAL ISLANDS BY THE END OF THE WEEK. SURFACE HIGH PRESSURE
WILL CONTINUE TO AMPLIFY NORTH OF THE AREA...TIGHTENING THE LOCAL
PRESSURE GRADIENT.

&&

.DISCUSSION...CLOUDY SKIES PREVAILED ACROSS THE LOCAL ISLANDS
OVERNIGHT. MOST OF THE SHOWER AND THUNDERSTORM ACTIVITY WERE
FOCUSED OVER THE LOCAL WATERS...WITH A FEW SHOWERS NOTED OVER
E PR AND USVI. LOW TEMPERATURES WERE MAINLY IN THE MID 70S IN
COASTAL AREAS AND THE WINDS WERE LIGHT AND VARIABLE.

THE AFOREMENTIONED UPPER LEVEL TROUGH WILL CONTINUE TO COMBINE
WITH PLENTY OF LOW LEVEL MOISTURE TO RESULT IN PERIODS OF SHOWERS
AND ISOLATED THUNDERSTORMS ACROSS THE LOCAL ISLANDS TODAY. SHOWER
AND THUNDERSTORM ACTIVITY WILL BE FOCUSED ACROSS THE EASTERN AND
NORTHERN PORTIONS OF THE FORECAST AREA...HOWEVER IF THERE IS A
GOOD BREAK IN CLOUD COVER...THE SOUTHWESTERN PORTIONS SHOULD
ALSO SEE SHOWER AND THUNDERSTORM DEVELOPMENT. DUE TO ALREADY
SATURATED SOILS...PROLONGED PERIODS OF MODERATE TO HEAVY RAINFALL
WILL LIKELY RESULT IN SHARP RISES IN SMALL STREAMS AND CREEKS AS
WELL AS URBAN FLOODING.

MODEL GUIDANCE CONTINUED TO SUGGEST A DECREASING TREND IN LOW
LEVEL MOISTURE AND FAVORABLE UPPER LEVEL DYNAMICS AS THE MID TO
UPPER UPPER LEVEL TROUGH RELOCATES SOUTH TO EAST OF THE LOCAL
AREA. AS A RESULT SHOWER COVERAGE AND INTENSITY IS EXPECTED TO
GRADUALLY DIMINISH WITH EACH DAY.

AN OVERALL DRIER WEATHER PATTERN WILL DOMINATE THE LOCAL AREA
SUNDAY INTO EARLY NEXT WORK WEEK. HOWEVER...PATCHES OF MOISTURE
WILL CONTINUE TO MOVE ACROSS THE LOCAL AREA FROM TIME TO TIME...
RESULTING IN A FEW PASSING SHOWERS ACROSS THE WINDWARD SIDE OF
THE LOCAL ISLANDS.

&&

.AVIATION...VFR CONDITIONS WITH VCSH ARE EXPECTED FOR ALL TAF SITES
DURING THE NIGHT WITH LIGHT AND VARIABLE SFC WINDS. SHRA AND ISOLD
TSRA EXPECTED TO AFFECT THE LOCAL TERMINALS TODAY CAUSING CIGS AT
AROUND FL050-080 WITH OCCASIONAL CIGS CLOSE TO FL030 WITH THE
HEAVIER RAIN. WIND WILL BE MAINLY FROM THE EAST NORTHEAST TODAY AT
AROUND 10KTS AND GUSTY NEAR SHRA.

&&

.MARINE....TRANQUIL MARINE CONDITIONS IN SHORT TERM. LATE FRIDAY
AND INTO THE UPCOMING WEEKEND...LONG PERIOD NORTHEAST SWELLS STILL
EXPECTED INTO LOCAL WATERS...BRINGING HAZARDOUS SEAS AND INCREASING
THE WAVE HEIGHTS ONCE AGAIN TO 7-8 FEET.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  82  74  83  74 /  50  50  50  60
STT  85  76  86  76 /  50  30  30  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

25/23
Hazardous weather outlook, Dec 5, 6:00 AM AST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST THU DEC 5 2013

AMZ710>745-PRZ001>013-061100-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
600 AM AST THU DEC 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT PUERTO RICO
TODAY...ESPECIALLY THE NORTHERN AND EASTERN SECTIONS. DUE TO
ALREADY SATURATED SOILS...ANY SIGNIFICANT SHOWER WILL LIKELY CAUSE
MINOR FLOODING. THEREFORE URBAN AND SMALL STREAM FLOODING IS
LIKELY TODAY ACROSS PARTS OF PUERTO RICO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRENGTHENING TRADE WINDS AND LARGE NORTHEAST SWELLS WILL CREATE
CONFUSED SEAS AND DANGEROUS SURF CONDITIONS BEGINNING FRIDAY NIGHT
AND CONTINUING THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF AMOUNTS OF RAINFALL OR FLOODING WILL BE APPRECIATED.

AMZ715-725-VIZ001-002-061100-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
600 AM AST THU DEC 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED ONCE AGAIN IN AND
AROUND THE U.S. VIRGIN ISLANDS. SIGNIFICANT SHOWERS WILL LIKELY
CAUSE URBAN AND SMALL STREAM FLOODING IN AREAS OF SATURATED SOILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRENGTHENING TRADE WINDS AND LARGE NORTHEAST SWELLS WILL CREATE
CONFUSED SEAS AND DANGEROUS SURF CONDITIONS BEGINNING FRIDAY NIGHT
AND CONTINUING THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF AMOUNTS OF RAINFALL OR FLOODING WILL BE APPRECIATED.

The radar

The San Juan radar (TJUA), 31 km away, was scanning. The volume nearest the first event began at 12:38 UTC.

Open the radar archive at this moment

Event by event

10 flash flood, 6 flood, 1 heavy rain. Local standard time, as filed.

Flood, Bayamon

When
December 5, 8:41 AM AST to 12:00 PM AST
Where
Bayamon County, 1.87 mi N of Bayamon to 2.03 mi N of Bayamon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.377, -66.171

Ramon Luis Rivera Avenue was reported flooded.

Flood, San Juan

When
December 5, 8:56 AM AST to 12:00 PM AST
Where
San Juan County, 4.56 mi WSW of San Juan to 4.31 mi WSW of San Juan
Cause
Heavy Rain
Reported by
Social Media
Coordinates
18.352, -66.113

Urban flooding was reported at Shirleys Pizza.

Flood, San Juan

When
December 5, 8:58 AM AST to 12:00 PM AST
Where
San Juan County, 2.07 mi NNW of San Juan to 2.41 mi NNW of San Juan
Cause
Heavy Rain
Reported by
Social Media
Coordinates
18.408, -66.062

Munoz Rivera Avenue was reported flooded near Parque Central.

Flood, Bayamon

When
December 5, 8:58 AM AST to 12:00 PM AST
Where
Bayamon County, 4.86 mi N of Bayamon to 4.62 mi N of Bayamon
Cause
Heavy Rain
Reported by
Social Media
Coordinates
18.420, -66.177

Urban flooding was reported at Rio Plantation sector.

Flash Flood, Guaynabo

When
December 5, 9:16 AM AST to 12:00 PM AST
Where
Guaynabo County, 7.61 mi NW of Guaynabo to 7.84 mi NW of Guaynabo
Cause
Heavy Rain
Reported by
Social Media
Coordinates
18.414, -66.105

PR-165 near San Patricio Plaza was reported flooded and impassable.

Flash Flood, Guaynabo

When
December 5, 9:16 AM AST to 12:00 PM AST
Where
Guaynabo County, 7.61 mi NW of Guaynabo to 7.84 mi NW of Guaynabo
Cause
Heavy Rain
Reported by
Social Media
Coordinates
18.414, -66.105

PR-165 near San Patricio Plaza was reported flooded and impassable.

Flash Flood, San Juan

When
December 5, 9:29 AM AST to 12:00 PM AST
Where
San Juan County, 6.29 mi NNW of San Juan to 6.21 mi NNW of San Juan
Cause
Heavy Rain
Reported by
Social Media
Coordinates
18.462, -66.091

Fernandez Juncos Avenue was reported flooded near Parada 18.

Flash Flood, San Juan

When
December 5, 9:29 AM AST to 12:00 PM AST
Where
San Juan County, 4 mi N of San Juan to 3.91 mi N of San Juan
Cause
Heavy Rain
Reported by
Social Media
Coordinates
18.437, -66.061

Roads flooded in the Sagrado Corazon train station area. Also, road PR-1 below Highway 22 was reported flooded and impassable.

Flash Flood, San Juan

When
December 5, 9:30 AM AST to 12:00 PM AST
Where
San Juan County, 5.02 mi N of San Juan to 5.16 mi N of San Juan
Cause
Heavy Rain
Reported by
Social Media
Coordinates
18.452, -66.056

Mcleary street at Ocean Park sector was reported flooded.

Flash Flood, Catano

When
December 5, 9:30 AM AST to 12:00 PM AST
Where
Catano County, 1.78 mi WNW of Catano to 1.7 mi WNW of Catano
Cause
Heavy Rain
Reported by
Social Media
Coordinates
18.435, -66.147

Flor del Valle avenue was reported flooded. Also, flooding was reported at Barrio Juana Matos.

Flood, San Juan

When
December 5, 9:39 AM AST to 12:00 PM AST
Where
San Juan County, 3.09 mi NNW of San Juan to 3.03 mi NNW of San Juan
Cause
Heavy Rain
Reported by
Social Media
Coordinates
18.418, -66.075

Urban flooding was reported in the vicinity of Clinica Las Americas.

Flash Flood, San Juan

When
December 5, 9:46 AM AST to 12:00 PM AST
Where
San Juan County, 4.13 mi N of San Juan to 4.02 mi NNW of San Juan
Cause
Heavy Rain
Reported by
Social Media
Coordinates
18.439, -66.062

Parada 26th sector in Santurce was reported flooded with a car stranded.

Flash Flood, Guaynabo

When
December 5, 10:00 AM AST to 12:00 PM AST
Where
Guaynabo County, 7.08 mi NW of Guaynabo to 7.12 mi NW of Guaynabo
Cause
Heavy Rain
Reported by
Social Media
Coordinates
18.402, -66.107

Altamira creek was reported out of its banks.

Flood, San Juan

When
December 5, 10:25 AM AST to 12:00 PM AST
Where
San Juan County, 5.02 mi NNW of San Juan to 4.94 mi NNW of San Juan
Cause
Heavy Rain
Reported by
Public
Coordinates
18.451, -66.067

Urban Flooding, Highway impassable towards San Juan before the Minillas tunnel and after the tunnel exit towards Carolina.

Flash Flood, Catano

When
December 5, 10:25 AM AST to 12:00 PM AST
Where
Catano County, 1.69 mi W of Catano to 1.72 mi WSW of Catano
Cause
Heavy Rain
Reported by
Social Media
Coordinates
18.425, -66.145

Las Vegas sector in Cata o was reported flooded and impassable.

Flash Flood, Catano

When
December 5, 10:37 AM AST to 12:00 PM AST
Where
Catano County, 4.54 mi ENE of Catano to 4.77 mi E of Catano
Cause
Heavy Rain
Reported by
Social Media
Coordinates
18.443, -66.052

Buena Vista sector in Santurce was reported flooded.

Heavy Rain, Guaynabo

When
December 5, 2:58 PM AST
Where
Guaynabo County, 8.15 mi NW of Guaynabo to 7.56 mi NW of Guaynabo
Property damage
$1,000
Reported by
Social Media
Coordinates
18.419, -66.112

Landslide into Highway 22 towards west before exit to PR-165. One line was blocked.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2013Every state in 2013This day in weather historyWarnings in Puerto Rico, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 487680, 487681, 488186, 488187, 488188, 488189, 488194, 488195, 488196, 488203, 488205, 488166, 488170, 488027, 488173, 488175, 488176.